Wisconsin, 2005

Tornadoes and Hail in Wisconsin, June 9, 2005

June 9, 2005 · NWS GRB · 4 events in 2 counties and zones

) and a funnel cloud in central Calumet county. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved into unstable air over east central Wisconsin produced waterspouts on Lake Winnebago, large hail at Oshkosh (Winnebago co.) and a funnel cloud in central Calumet county. One of the waterspouts formed 5 miles southeast of Oshkosh, traveled 3 miles and then dissipated 5 miles east of Oshkosh (Winnebago co.). Another waterspout formed 4 miles northwest of Stockbridge (Calumet co.) but quickly dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 9, 3:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 3:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT THU JUN 9 2005

.SHORT TERM...TONIGHT AND FRIDAY. CONVECTIVE POTENTIAL IS THE MAIN
FORECAST CONCERN IN THE SHORT TERM. SURFACE ANALYSIS FROM 21Z HAD A COLD
FRONT IN THE WESTERN PART OF THE FORECAST AREA WITH DEW POINTS MAINLY IN
THE 50S BEHIND IT. BY 20Z THE FRONT HAD REACHED THE BAY AND FOX VALLEY
WITH MID 60S DEW POINTS ALONG AND AHEAD OF IT. 12Z SOUNDINGS SHOWED A
SIGNIFICANT CAP...CONVECTIVE TEMPS WERE OVER 90 F...WITH STEEP LAPSE
RATES ABOVE. SHOWERS MOVED INTO WESTERN AND CENTRAL WISCONSIN THIS
AFTERNOON AS A VORT MOVED OUT OF IOWA...BUT LITTLE RAIN WAS REACHING THE
GROUND. NO CG LIGHTNING WAS BEING DETECTED BUT STEEP MID LEVEL LAPSE
RATES COULD RESULT IN DEVELOPMENT OF SOME THUNDER. HAVE ADDED A MENTION
OF SCATTERED EVENING SHOWERS/THUNDERSTORMS TO ACCOUNT FOR THIS. MODELS
WERE SHOWING SOME DIFFERENCES BUT AT LEAST HAD THE SAME GENERAL IDEA OF
LIFTING THE LOW IN IOWA...AND ASSOCIATED FRONTAL BOUNDARY...NORTH. THE
FRONT SHOULD HANG AROUND THE FA THROUGH FRIDAY...KEEPING A CHANCE OF
THUNDERSTORMS IN THE FORECAST.

.LONG TERM...FRI NGT THRU NXT THU. MAIN FCST CHALLENGE CONTS TO BE PCPN
TRENDS AS SERIES OF BOUNDARIES AND UPPER LEVEL DISTURBANCES TO LINGER
AROUND NE WI THRU NXT TUE.

STARTING FRI NGT...A PIECE OF SHRTWV ENERGY IS FCST TO MOV INTO THE
CNTRL PLAINS AND INTERACT WITH A SLOW MOVG CDFNT TO GENERATE A LRG AREA
OF SHWRS/TSTMS ACROSS THE UPR MIDWEST. QSTN IS HOW FAR EAST WL PCPN GET?
THE NAM AND NGM FASTER SENDING CDFNT INTO WRN WI THUS HAS QPF OVR MUCH
OF WI. UKMET/GFS KEEP FNT FARTHER WEST THUS MINIMIZING PCPN CHCS. PREFER
THE LATTER SOLN BASED ON THE FACT THAT CONVECTION ON THE FNT WL SLOW ITS
EWD PROGRESS. WL PLACE HIGHER POPS OVR WRN SECTIONS OF THE FCST AREA...
BUT LEAVE POPS IN CHC CATEGORY FOR NOW. YET ANOTHER MILD NGT WITH
THICKENING CLDS AND SOUTHERLY WNDS.

CDFNT EDGES SLOWLY EAST INTO SAT BUT WL HAVE A HARD TIMING MOVG AS A SFC
WAVE RIDES N-NE ALONG IT. DYNAMICS AND INSTABILITY TO INCREASE THRU THE
DAY...THEREFORE A BETTER CHC OF SEEING TSTMS BREAK OUT. WL LWR TEMPS A
COUPLE OF DEGS OVR SRN SECTIONS OF THE FCST AREA DUE TO CLDS. EXPECT
TEMPS TO BE PRETTY UNIFORM ACROSS ALL OF NE WI. SFC WAVE TO PUSH NE THRU
WI SAT NGT WHILE CDFNT STALL ACROSS WRN WI AS NXT SHRTWV EJECTS INTO THE
CNTRL PLAINS. EVEN THO DYNAMICS PROGGED TO WEAKEN SAT NGT...WL KEEP
THUNDER IN THE FCST DUE TO MODERATE INSTABILITY AND DEEP MSTR STILL IN
PLACE.

HEADED INTO THE EXTENDED...MDLS INITIALLY IN GOOD AGREEMENT WITH ROCKIES
UPR TROF AND EAST COAST/EXTREME WRN ATLANTIC UPR RDG. PBLMS DVLP
THEREAFTER AS GFS QUICKER TO LIFT TROF NE INTO THE NRN/CNTRL PLAINS
WHILE ECMWF HOLDS TROF BACK. TEMPS WL CONT ABV NORMAL THRU EARLY NXT
WEEK BEFORE A PATN CHG SENDS READINGS BACK TO NORMAL.

BROAD SW FLOW REMAINS ACROSS THE MIDDLE OF THE COUNTRY THO TRYING TO
PINPOINT WHERE BOUNDARIES WL BE DURING THE DAY IS DIFFICULT AT BEST.
CANADIAN AND DGEX INDICATE THE WEAK FNTL BNDRY TO BE SITUATED ACROSS THE
MIDWEST TOWARD THE WRN GREAT LKS. MSTR SHOULD BE IN PLACE THUS ANY BNDRY
COULD SET OFF TSTMS WITH MODERATE INSTABILITY. PREFER TO KEEP THE
WARM...MUGGY CONDITIONS GOING FOR SUNDAY WITH CHC POPS. THE ORIGINAL
BNDRY LIKELY TO HANG UP SOMEWHERE OVR SRN WI OR NRN IL ON MON AS IT RUNS
INTO THE INFLUENCE OF THE ERN U.S. UPR RDG. ROCKIES TROF IN THE MEANTIME
PROGGED BY THE MAJORITY OF THE MDLS TO SHIFT INTO THE PLAINS. DUE TO
THAT BNDRY STILL CLOSE BY...NE WI MAY SEE A CHC OF TSTMS REDEVELOP.

THE UPR TROF TO MOV INTO THE NRN PLAINS/UPR MIDWEST ON TUE AND SWING A
CDFNT THRU NE WI. TSTMS SHOULD ACCOMPANY THE FROPA WITH TEMPS A LITTLE
COOLER DUE TO CLDS AND PCPN. MEAN FLOW STARTS TO TRANSITION TO A NEAR
ZONAL FLOW AS UPR RDG SPREADS WWD ACROSS THE GULF COAST STATES. THE
REMAINS OF THE UPR TROF/LOW FCST TO LINGER IN OUR VCNTY RIGHT THRU WED
IF NOT INTO EARLY THU. UNTIL THIS FEATURE COMPLETELY LEAVES THE RGN...
HAVE LEFT SML CHC OF SHWRS IN THE FCST. TEMPS BY THIS TIME EXPECTED TO
COOL OFF TO AROUND NORMAL WITH LWR DEW POINTS.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MG/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 9, 2:15 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT THU JUN 9 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
315 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN PART OF
THE AREA LATE THIS AFTERNOON. THE CHANCE OF THUNDERSTORMS WILL GRADUALLY
SPREAD NORTH OVERNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY

A WARM HUMID AIR MASS WILL BECOME ESTABLISHED ACROSS THE AREA AT LEAST
THROUGH EARLY NEXT WEEK. THE WARM AND HUMID AIR WILL RESULT IN A CHANCE
OF THUNDERSTORMS THROUGH THE PERIOD. BE SURE TO MONITOR LATER FORECASTS
AND STATEMENTS WHICH WILL BE BETTER ABLE TO DEFINE THE TIMES AND
LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-564-101100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
315 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN PART OF
THE AREA LATE THIS AFTERNOON. THE CHANCE OF THUNDERSTORMS WILL GRADUALLY
SPREAD NORTH OVERNIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY

A WARM HUMID AIR MASS WILL BECOME ESTABLISHED ACROSS THE AREA AT LEAST
THROUGH EARLY NEXT WEEK. THE WARM AND HUMID AIR WILL RESULT IN A CHANCE
OF THUNDERSTORMS THROUGH THE PERIOD. BE SURE TO MONITOR LATER FORECASTS
AND STATEMENTS WHICH WILL BE BETTER ABLE TO DEFINE THE TIMES AND
LOCATIONS WHERE SEVERE WEATHER WILL BE POSSIBLE.

SKOWRONSKI/KURIMSKI
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 66 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Tornado, Winnebago

When
June 9, 5:40 PM CST to 5:50 PM CST
Where
Winnebago County, 5 mi SE of Oshkosh
Rating
F0
Path length
3 mi
Path width
40 yd
Reported by
LAW ENFORCEMENT
Coordinates
43.967, -88.483

Hail, Winnebago

When
June 9, 6:09 PM CST
Where
Winnebago County, Oshkosh
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.017, -88.550

Tornado, Calumet

When
June 9, 6:14 PM CST
Where
Calumet County, 4 mi NW of Stockbridge
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
44.100, -88.350

Funnel Cloud, Calumet

When
June 9, 6:29 PM CST
Where
Calumet County, 3 mi SSW of Potter
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458326, 5458328, 5458327, 5458329.